Burning Urination, Vaginal Itching, Discharge After Antibiotics

KayleyJo Asked :

About 2 weeks ago, after finishing my period, I noticed a burning sensation when I was passing urine. It was mild at first and got very intense. I also felt like running to the toilet all the time but was not always passing out urine. I recognized these symptoms as a urinary tract infection which I previously had and started up on antibiotics. I have also been drinking cranberry juice.

I just completed the last tablet but I am still experiencing a little burning when passing urine. A few days ago I also noticed a bit of mucus and the itching has got more intense. From what I have noticed, the discharge seems to be in the vagina as well so I guess this is not only related to my urinary tract infection. I have or probably still have thrush off an on for almost a year now. I read that antibiotics can flare up an yeast infection so I am wondering if these symptoms are still due to the UTI or if it is thrush or both.

The burning I was experiencing when passing urine is not as bad now. If I had to estimate I would say that it is like 2 out of 10 compared to previously when it was like 8 out of 10. I no longer have the need to go to the toilet all the time. This would mean that the condition is improving I guess. I will admit that I have not been to a doctor and used antibiotics that I had left over. I do not have any health insurance cover so I am trying to manage this at home. Any suggestions would be helpful.


This question was posted under the Itchy Vagina – Causes of Itching and Burning, Discharge, Odor article.

Any response by the Health Hype team does not constitute a medical consultation and the advice should be viewed purely as a guide. Always consult with your doctor before making any changes to your current treatment program. The information provided in this article is not an authoritative resource on the subject matter and solely intends to guide the reader based on the questions asked and information provided.


Dr. Chris Answered :

It is possible that you still have a urinary tract infection (UTI) and the antibiotics you used may have only partially effective and offered slight relief but the infection has not resolved completely. This means that it can flare up again and this time around the bacteria causing the infection may be more resistant (drug resistance) to antibiotics. In the long run this can lead to a host of complications and cost you more because your doctor may have to prescribe new-generation antibiotics which are often more expensive.

The discharge and itching could be related to the UTI or a sign of  vaginal thrush. Antibiotics can affect the bacteria (normal flora) in your vagina which help to prevent yeasts from ‘overgrowing’. Since you have been suffering with thrush, it is possible that the antibiotics could have led to a recurrence and the thrush will also need to be treated.

Different class of antibiotics are prescribed for different types of infections. A doctor needs to examine you, run tests and make a diagnosis. Based on this diagnosis, the appropriate antibiotics will be prescribed. For urinary tract infections, the course may last for 6 to 7 days depending on the site of infection and type of antibiotic used. Treating the infection for a shorter period will not resolve it completely. As mentioned above, the issue of drug resistance becomes a possibility, especially if you use antibiotics regularly and do not complete the prescribed course(s).

If your symptoms ease slightly, this is not  a guarantee that the infection is gone. Even with proper treatment, you should never stop your antibiotics until you complete the entire course as prescribed by a doctor or run the risk of the infection recurring. Never try to “save” antibiotics for another time or be misled by the absence of symptoms to stop using the medication.

At this point, you need to see a doctor and get the appropriate treatment for your UTI and/or thrush. There is a possibility that these symptoms you were experiencing was not related to a bacterial infection and other microbes could be causing both a urinary tract and vaginal infection. This may even be a sexually transmitted disease (STD) and the longer you wait, the more likely it is that there will be complications. It is possible that the initial infection (UTI) has now spread to the vagina due to a lack of proper treatment. This is serious and requires immediate medical attention.